Hi, after being told by doctor that I was borderline between normal and low, I have been taking b12 for ages now, with 1000 vitamin c. i have noticed burning in my fingers, end of my tongue and under my feet is getting worse, anyone know if these are symptoms? My body also has problems with thyroxin conversion.
Have I got a b12 deficiency? : Hi, after being... - Thyroid UK
What sort of B12 are you taking?
A lot of thyroid suffers also have gut issues, which means they are unable to absorb vitamins and minerals so most on here will use B12 that bypasses the gut and goes straight into the blood stream via the mouth - in other words sublingual. Also being low in B12 will hinder conversion of T4 to T3.
Here is a list of symptoms that I have just got off of the internet
Symptoms of Vitamin B12 Deficiency
A deficiency of vitamin B12 can lead to vitamin B12 deficiency anemia. A mild deficiency may cause only mild, if any, symptoms. But as the anemia worsens it may causes symptoms such as:
weakness, tiredness or light-headedness
rapid heartbeat and breathing
easy bruising or bleeding, including bleeding gums
stomach upset and weight loss
diarrhea or constipation
If the deficiency is not corrected, it can damage the nerve cells. If this happens, vitamin B12 deficiency effects may include:
tingling or numbness in fingers and toes
mood changes or depression
memory loss, disorientation, and dementia
Hope this helps.
hi, thanks for taking time to answer, i am taking intrinsi b12/folate.
dr peatfield recommended it, it contains b12 and folic acid in combination with intrinsic factor for enhanced absorbtion and utilisation!
You said that you have been taking it for ages - how long is ages and have you had another B12 test recently.
I'm just wondering if your symptoms are due to your B12 levels or something else entirely different.
Hi rosebud, I looked this up, it contains 500mcg cyanocobalamin, and 800mcg folate, is that right? Plus 20mg porcine derived intrinsic factor? And it's a tablet that you swallow?
I have no faith in tablet form B12, particularly cyanocobalamin. And I have no idea of the effectiveness of the intrinsic factor - what if you have enough intrinsic factor anyway and your malabsorption is occurring somewhere else in the process? It's very complex.
If I were you I'd ditch it in favour of a Methylcobalamin sublingual (Jarrows or Swansons, dissolve under the tongue for as long as you can) and a good B-Complex (Jarrows B-Right or Pure Encapsulations B-Complex plus). Maybe ask the doc to retest your B12 and folate first, when you go for that iron and vit D retest. Then you'll know your current levels.
Thank you, I will try your recommendations, hampster1
I still find the idea of sublingual absorption of B12 suspicious. The idea that it wouldn't makes sense if you think about it. B12 is a massive vitamin with polar side chains and a charged cobalt atom smack in the center. These characteristics make it a very unlikely candidate for diffusion through a membrane. If it had this ability at all, you would expect it to diffuse into the GI epithelium. As we know, it doesn't and that is why nature had to concoct the entire intrinsic factor method of absorption. A monthly injection is really the surefire way to go. Your liver can store it so you can get away with such infrequent administration. Though oral administration with IF is a decent enough thought too. I can't think of why that wouldn't work off the top of my head assuming all other things in the pathway are functioning well. My fascination with B12 absorption aside, the best way to ensure you're getting your B12 is an injection.
Totally agree with what you say. That post was a while ago, I generally don't recommend sublingual (sometimes, when people are already supplementing as above, they may as we'll try it, bloodwork is already skewed). It is better to hold off, get a diagnosis, and get injections. I actually don't believe you can access liver stores when you have PA, it has to be released back in to be picked up by IF via enteroheptic circulation. So it hits the same problem that food bound B12 does. That's why frequent injections are better, you obviously do OK on monthly, I need weekly. We're all different. Which brings us back to what you say about it being a hugely complicated molecule with lots of processes to go through before it reaches it's destination.
ive been taking b12 for three years or so but had symptoms for about fifteen years. what else could it be???
Has your Ferritin been tested ....you can get sore tongue from that....I had it. Also check vit d. goodluck
im taking vit d so will find out about having ferritin checked, thanks!
been taking vit d three years
No! Will speak to the doctor about it though.
Long-term supplementing with Vit B12 can cause low folate-related anemia and "pins and needles" symptoms in fingers and toes if you don't also supplement with Folic Acid. Burning feet can also be a sign of low Vit B5.